Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 165, NWS Mobile, AL

May 15, 2022Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 15, 2022, 6:27 PM CDT for Baldwin County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2022, 6:27 PM CDT (23:27 UTC)
Expired
May 15, 2022, 7:15 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 43 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:00 PM CDTHAIL 1Fairhope, ALQUARTER SIZED HAIL REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1842 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

724 
WUUS54 KMOB 152327
SVRMOB
ALC003-160015-
/O.NEW.KMOB.SV.W.0165.220515T2327Z-220516T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
627 PM CDT Sun May 15 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Baldwin County in southwestern Alabama...

* Until 715 PM CDT.

* At 627 PM CDT, a severe thunderstorm was located over Loxley,
  moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Daphne, Fairhope, Robertsdale, Loxley and Silverhill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3074 8775 3060 8762 3039 8783 3060 8802
TIME...MOT...LOC 2327Z 051DEG 8KT 3063 8775 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
898 
WWUS54 KMOB 152349
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
649 PM CDT Sun May 15 2022

ALC003-160015-
/O.CON.KMOB.SV.W.0165.000000T0000Z-220516T0015Z/
Baldwin AL-
649 PM CDT Sun May 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN BALDWIN COUNTY...

At 649 PM CDT, a severe thunderstorm was located 4 miles west of
Silverhill, or 5 miles southwest of Loxley, moving southwest at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Daphne, Fairhope, Robertsdale, Loxley and Silverhill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3039 8783 3060 8802 3074 8775 3063 8765
TIME...MOT...LOC 2349Z 040DEG 14KT 3056 8782 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
268 
WWUS54 KMOB 160008
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
708 PM CDT Sun May 15 2022

ALC003-160018-
/O.EXP.KMOB.SV.W.0165.000000T0000Z-220516T0015Z/
Baldwin AL-
708 PM CDT Sun May 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BALDWIN COUNTY
WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

LAT...LON 3039 8783 3060 8802 3074 8775 3063 8765
TIME...MOT...LOC 0008Z 051DEG 8KT 3054 8785 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:55 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 15, 3:55 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
355 PM CDT Sun May 15 2022

.NEAR TERM UPDATE /Now Through Monday/...Mid to upper level troughing
persists across the region today before shifting slightly east
going into Monday. Once again we will see afternoon and evening
showers and thunderstorms popping off along the seabreeze boundary
as it moves inland this afternoon and evening, likely lingering
into the late evening hours. Shear remains modest in the 20 to
25kt range, perhaps locally enhanced to nearer 30kts in
association with the seabreeze boundary. CAPE will be in the 2,000
to 2,500j/kg range with DCAPE values of 800 to 1,100j/kg. Any
showers and storms that develop today once again will have the
chance to become strong to severe sporting large hail and damaging
wind gusts in any of the more robust convection. This is
particularly true in any cases where storm mergers are involved.
Temperatures are topping out in the upper 80's to lower 90's today
with temperatures falling into the middle to upper 60's tonight.

Heading into Monday our trough shifts east some and transient
shortwave ridging moves overhead in the mid to upper levels. This
should help induce some subsidence over the area and help keep
convective coverage more limited across the area during the
afternoon hours. Once again though can't rule out an isolated
shower or thunderstorm owing to daytime heating or the seabreeze
boundary. High temperatures will likely reach the lower 90's for
most locations.

As has been the case the past couple days, monitoring how
convection evolves upstream across MO/AR this afternoon for a
complex of thunderstorms that develops and moves quickly
southeast. This should begin to fizzle out as it moves across
northern MS into AL after sunset given loss of daytime heating
and subsequently SBCAPE. Will continue to watch as forecast
guidance often has a difficult time in these regimes diagnosing
the evolution of these convective complexes even with a 12 to 24
hour lead time.

A low risk of rip currents remains in place through Monday. MM/25

&&

.SHORT TERM /Monday night Through Wednesday night/...Monday night
and Tuesday, an upper trough over the Southeast gets sheared as it
shifts east as an upper level shortwave trough over the Great Lakes
moves off and an upper ridge along the lee side of the Rockies
pushes east over the Plains. A weak surface cold front moves south
across the Southeast states through Tuesday night. On Monday evening
lingering convection should end by midnight, with a few showers or
storms persisting over the adjacent Gulf waters overnight. On
Tuesday, with the front moving through and with PWAT's still
generally around 1.0-1.2 inches, will probably see some isolated
to scattered convection over portions of the forecast area, but
the upper ridge building in from the west may help to limit this
somewhat. The front drops just offshore by late Tuesday night and
remains to our south through Wednesday night, with ridging surface
and aloft building over our area. Expect dry conditions for the
end of the short term period and already warm to hot temperatures
becoming even moreso by Wednesday. Lows Monday and Tuesday nights
range from the low to mid over inland areas and upper 60s to near
70 along the coast. A little warmer Wednesday night with lows
mainly in the upper 60s inland and low to mid 70s at the coast.
Highs on Tuesday around 90 to low 90s inland and mid to upper 80s
at the coast, a little warmer on Wednesday highs with in the low
to mid 90s inland but still mid to upper 80s along the coast. /12

&&

.EXTENDED TERM /Thursday Through Sunday/...General weak ridging
continues over the forecast area through Friday with little to no
rain expected through that time frame. Ridging begins to break
down from west to east over the weekend as as surface cold front
and weak upper trough moves toward and then over the region
Saturday and Sunday. Moisture gradually increases as the system
approaches from the west, and at least scattered coverages of
mainly afternoon showers and storms will return for both Saturday
and Sunday. Guidance continues to advertise temperatures well
above seasonal norms through the extended period, with lows
generally in the upper 60s to low 70s and highs in the mid 80s
along the coast, with lower to mid 90s inland. /12

&&

.MARINE...A diurnal wind pattern remains in place through
Tuesday with sea breeze winds increasing near the coast and over
area bays during the day and a land breeze at night. This diurnal
wind pattern will be augmented by any convective complexes that move
across coastal waters through Monday night with temporary offshore
surges with storms. A light to moderate southwesterly flow will
become established by the middle to latter portions of the upcoming
week. Seas remain around 1 foot through Monday, increasing to 1 to 2
feet by Tuesday. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 15, 5:14 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
514 PM CDT Sun May 15 2022

ALZ060-152300-
Covington AL-
514 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of central Covington
County through 600 PM CDT...

At 514 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over River Falls, or 5 miles northwest of
Andalusia, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, River Falls, Red Level, Heath and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3118 8621 3101 8662 3135 8670 3135 8669
      3137 8667 3139 8667 3140 8666 3141 8667
      3142 8667 3148 8654
TIME...MOT...LOC 2214Z 332DEG 16KT 3134 8657

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 15, 5:35 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
535 PM CDT Sun May 15 2022

MSZ067-152315-
Wayne MS-
535 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of central Wayne County
through 615 PM CDT...

At 535 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles west of Waynesboro, moving southeast at
10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro and Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3171 8881 3177 8870 3160 8848 3147 8875
TIME...MOT...LOC 2235Z 330DEG 7KT 3170 8872

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 15, 5:41 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
541 PM CDT Sun May 15 2022

ALZ264-266-FLZ201-202-204-152330-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Santa Rosa Coastal FL-Escambia Coastal FL-
541 PM CDT Sun May 15 2022

...Strong thunderstorms will impact portions of southeastern Baldwin
and southwestern Escambia Counties through 630 PM CDT...

At 540 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles northeast of
Robertsdale to 4 miles south of Molino. Movement was south at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Gonzalez, Gulf
Breeze, Orange Beach, Goulding, Lillian, Myrtle Grove, Molino,
Perdido Beach and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3066 8767 3076 8731 3046 8716 3040 8721
      3037 8713 3034 8718 3039 8721 3033 8720
      3034 8712 3032 8721 3041 8722 3037 8732
      3037 8727 3034 8727 3033 8722 3033 8726
      3034 8731 3032 8732 3032 8734 3025 8766
TIME...MOT...LOC 2240Z 354DEG 10KT 3062 8761 3067 8734

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 15, 5:57 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
557 PM CDT Sun May 15 2022

ALZ264-152345-
Baldwin Central AL-
557 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of central Baldwin
County through 645 PM CDT...

At 555 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles northeast of Loxley. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Robertsdale, Loxley and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3079 8778 3079 8764 3055 8755 3052 8781
TIME...MOT...LOC 2255Z 348DEG 4KT 3068 8771

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 15, 6:19 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
619 PM CDT Sun May 15 2022

ALZ261-262-264-160000-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
619 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of east central Mobile
and west central Baldwin Counties through 700 PM CDT...

At 619 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles east of Creola, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Satsuma and Creola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3074 8800 3076 8798 3079 8799 3080 8803
      3088 8808 3097 8791 3079 8771 3069 8791
      3071 8791 3068 8792 3072 8794 3075 8793
      3075 8795 3068 8793 3069 8794 3067 8795
TIME...MOT...LOC 2319Z 327DEG 10KT 3087 8796

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 15, 6:24 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
624 PM CDT Sun May 15 2022

ALZ261-160015-
Mobile Inland AL-
624 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northern Mobile
County through 715 PM CDT...

At 623 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Gulfcrest, or 8 miles south of Citronelle,
moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Citronelle, Creola, Chunchula, Gulfcrest and Axis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3104 8842 3115 8819 3114 8815 3092 8796
      3079 8819 3079 8825
TIME...MOT...LOC 2323Z 319DEG 6KT 3097 8821

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:32 PM CDTSpecial Weather StatementMOBClarke43 min
May 14, 7:39 PM CDTSevere Thunderstorm WarningMOBClarke, Washington51 min
May 14, 8:08 PM CDTAreal Flood AdvisoryMOBClarke, Washington3 hr
May 14, 8:21 PM CDTSevere Thunderstorm WarningMOBWashington39 min
May 14, 8:59 PM CDTSevere Thunderstorm WarningMOBMobile, Washington46 min
May 14, 9:44 PM CDTSpecial Weather StatementMOBMobile31 min
May 14, 10:26 PM CDTSpecial Weather StatementMOBMobile49 min
May 14, 11:43 PM CDTSpecial Marine WarningMOB62 min
May 14, 11:44 PM CDTSpecial Weather StatementMOBMobile46 min
May 15, 12:26 AM CDTSpecial Marine WarningMOB98 min
May 15, 1:19 PM CDTSpecial Marine WarningMOB86 min
May 15, 1:36 PM CDTSpecial Marine WarningMOB84 min
May 15, 3:33 PM CDTSpecial Marine WarningMOB117 min
May 15, 4:01 PM CDTSpecial Weather StatementMOBMobile44 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningMOBBaldwin48 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw22 min
May 15, 4:35 PM CDTSpecial Weather StatementMOBBaldwin40 min
May 15, 4:40 PM CDTSevere Thunderstorm WarningMOBBaldwin39 min
May 15, 4:48 PM CDTSpecial Weather StatementMOBCrenshaw42 min
May 15, 5:14 PM CDTSpecial Weather StatementMOBCovington46 min
May 15, 5:57 PM CDTSpecial Weather StatementMOBBaldwin48 min
May 15, 6:19 PM CDTSpecial Weather StatementMOBBaldwin41 min
May 15, 6:24 PM CDTSpecial Weather StatementMOBMobile51 min
May 15, 6:31 PM CDTSpecial Marine WarningMOB59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.